Systemic capillary leak syndrome (SCLS) is a rare and often fatal clinical entity used to describe a generalized increase in vascular permeability leading to fluid extravasation toward the interstitial compartment. SCLS could be an idiopathic disease or secondary to infections, malignancies or drugs.
We present a case of presumably granulocyte colony-stimulating factor (G-CSF)-induced SCLS in a 21-year-old man diagnosed with T‑lymphoblastic leukemia/lymphoma. He received the 6th cycle (part B) of the hyper-CVAD chemotherapeutic regimen followed by the initiation of neutropenic fever prophylaxis protocol which included antibiotics and G‑CSF. In a course of hours, the patient became dyspneic, hypotensive, and edematous which required intensive care unit admission and was stabilized accordingly. In the following days the patient’s anasarca progressively increased which was associated with hypoalbuminemia, hypotension and anemia with pericardial and bilateral plural effusions. As a diagnosis of exclusion augmented by the acuity of such clinical event, observed concomitantly with the administration of the prophylaxis protocol, the suspicion of G‑CSF-induced SCLS was established. Consequently, G‑CSF was discontinued and treatment with dexamethasone and intravenous immunoglobulins (IVIG) was started. The patient’s condition improved significantly illustrated by hemodynamic stability in addition to improvement regarding the anasarca, hypoalbuminemia, and anemia. Follow-up scans suggest resolution of the pericardial and plural effusions.
SCLS remains a serios and potentially fatal complication of G‑CSF administration which should be taken into consideration, since such medication is widely utilized in oncology wards.